Help on partial bloods please

I am being treated for breast cancer (since October) taking Letrozole. This coincided with my annual thyroid bloods. I managed to get this from the hospital, GP seems reluctant to provide me with them. Results are October 2015

Free T3 4.6 pmol/L 3.1 - 6.8

TSH 0.02 mlU/L. 0.30 - 5.00

My GP reduced my 75mcg levothyroxine dose to 50mcg

Another blood test 18 January

Free T3 4.3 pmol/L 3.1 - 6.

TSH < 0.02 mlU/L. 0.30 - 5.00

Then as a result reduced Levothyroxine to 25mcg.

Am I missing something? I have never felt over medicated or is it possible the Letrozole which I understand is hormone based is interfering with the thyroid medication? I take them at least 8 hours apart. I feel rubbish very tired, though i have never felt brilliant. I was diagnosed hypothyroid some 12 years ago.

Waiting for more bloods.

Many thanks

8 Replies

  • Hi MrsF, I'm amazed you only have an ANNUAL test for thyroid! Mine started off in UK in 2000 as once a year -I've been in France since Jan 2008 and always had Quarterly blood tests since then. Do you live in U.K or elsewhere?

    I'm sorry to hear you are having cancer treatment. I do know one different med I was put on here a few years back (Metformin cos I was diagnosed 'borderline' Type 2 - not possible to be borderline anything - you are or you aren't , specifically do or don't have according to specific blood and other tests) Metformine and Levethroxine together, definitely affected me in muscle and tissue loss, making me physically weak and fatigued.

    There is a website called which I use , where you can check out your medications singly and also if taken with one or more other meds. I believe the NHS website also now has recently introduced a similiar checking system, but I'm not sure).

    Others on here may be able to give you a more definitive answer to your question than I can. Have you put the same post on the Cancer community - about the 2 meds. there may be some in the same situation as you on there.

    However it is the fact you are only tested annually that bothers me - it's nowhere near enough times in a single year! I hope you get some answers quickly and think you may be needing to visit your doctor again. The admins or others will tell you all the tests to ask for for your thyroid. None of us are medically qualified, just trying to sort our own Thyroid and other health problems out and also try and help others in the process. I have a blood disorder, possibly started by taking Metformine and Thyroxine.

    Do keep in touch and let us know how you get on re your Thyroid and I wish you well for the future.

  • SAMBS, once thyroid levels are stable annual testing is the norm in the UK. Of course, it would make sense to check more frequently when the patient is undergoing chemotherapy or when other medication which may interfere with thyroid replacement is introduced.

  • Thanks Clutter - I got the impression from last 2 years using TUK here that everyone was tested regularly, not just annually.

    My own Levels were pretty stable here on TSH results for several years here with no other health complications till a few years after and Dr put me on Metformine for being "borderline" type 2. That is when all the other health complications started. In UK never saw any test results for 8 years! My old UK surgery could tell me last year when I was first diagnosed, but only a few weeks later suddenly didn't my have records so could not tell me my thyroid test results! I wonder why? I was "healthy" in the UK where here now I am not! I'm even more convinced my Thyroid problems started when I was a baby!

  • SAMBS, Metformin can affect Levothyroxine uptake, and a dose adjustment to Levothyroxine can affect Metformin uptake. Whenever Levothyroxine dose is adjusted blood sugar levels should be checked as Metformin dose may need adjustment, and vice versa.

  • Clutter, I wasn't Type2 - the doc had said I was (borderline) not the same thing - and just put me on Metformin - I'd been on Levo for so many years as said, and my Levo dosage wasn't altered at that time. I became unwell after I was put on it Metformin with muscle strength loss, fatigue and a swollen spleen - start of my white and red blood cells going haywire. I also wasn't having the hair loss and dry skin then, after at least 8/9 years on Levo as my only prescribed med. that only had stopped the 3 symptoms I had when diagnosed as being hypo, hair loss, dry flaky skin and heartburn. I used to help my husband cut and carry small trees and logs before I was put on Metformine, mixed with Levo.

    I may not be an expert on Hypothyroidism, especially when it concerns others, but I am an expert on my own health conditions, what happened when and why specifically over the last 16 years since going on Levo, followed by thenMetformine years after, and know pretty much what has caused what sequentially since then. I still do today with everything that has followed since.

    We can't ALWAYS put everything down solely to the Thyroid and Levothyroxine!

    Yes I definitely agree there does need to be more and better research done on Thyroid conditions - hyper and hypo, especially when with many it turns into an autoimmune condition.

    Why do you think I've been trying to encourage everyone I can to research their own health histories and possible conflicts between medications. A topic I am aware is not popular, judging by lack of responses to those ideas, from the Admins over the months.

    Most of us admit as I do, that we are not medically qualified, just patients trying to help others by telling of our own experiences. What works for one doesn't necessarily work for all! Our own individual Research doesn't cost money - only time - to look at ourselves for many of the answers.

  • SAMBS, Levothyroxine and Metformin can interact which is why thyroid levels and blood sugar levels need checking when either dose is adjusted.

    I haven't suggested your, or anyone else's. health conditions are solely due to hypothyroidism or Levothyroxine.

  • Ok Clutter, so if we leave test results and eating habits out of the frame just for the purposes of this - given my experience and your comments, it strikes me that a very important "WARNING" or "POINT" that TUK could make on its website. Or have as a permanent Topic on one of its Topic headings, such as " Can't get Diagnosed" or the Hyper / Hypo ones. The point being...... that if someone is taking both, irrespective of which is prescribed first..... Levothyroxine and Metformin CAN interact..... Which depends on the individual's own reaction to taking both.......which is WHY Thyroid levels and Blood Sugar Levels need checking when EITHER dose IS ADJUSTED!

    You made a good point there Clutter, it's something I knew nothing about several years ago, because I did NOT have a proof positive diagnosis of being Type 2, I only know that in my own case, what followed next was that my spleen became swollen! I wasn't investigating my health then either. I had just followed Doctors orders.

    Thank you for your patience and coming back on my previous reply.

  • MrsFatley, your GP appears to be reducing dose in order to raise your suppressed TSH level. Unfortunately this generally leaves the patient undermedicated and unwell. The dose reduction has actually reduced your TSH but importantly it has reduced your FT3 and it is low FT3 which makes you fatigued and symptomatic.

    Some patients need TSH suppressed in order to have decent FT4 and FT3. Read Treatment Options in Email if you would like a copy of the Pulse article to show your GP.

    Hypothyroid patients are often deficient/low in ferritin, vitamin D, B12 and folate which can cause musculoskeletal pain, fatigue and low mood similar to hypothyroid symptoms. Ask your GP to do blood tests and post the results and ranges in a new question for advice.


    I am not a medical professional and this information is not intended to be a substitute for medical guidance from your own doctor. Please check with your personal physician before applying any of these suggestions.

You may also like...